Alert archive / Maine / Gale Watches in 2021

Gale Watch 16, NWS Caribou, ME

July 8, 2021

NWS Caribou, ME issued this gale watch at Jul 8, 2021, 4:12 AM EDT. It took effect at Jul 9, 2021, 2:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 8, 2021, 4:12 AM EDT (08:12 UTC)
In effect from
Jul 9, 2021, 2:00 PM EDT
Expired
Jul 9, 2021, 3:50 AM EDT
In force
Issued by
NWS Caribou, ME

The text

As transmitted.

005 
WHUS71 KCAR 080812
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
412 AM EDT Thu Jul 8 2021

ANZ050>052-081615-
/O.NEW.KCAR.GL.A.0016.210709T1800Z-210710T0600Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
412 AM EDT Thu Jul 8 2021

...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
NIGHT...

* WHAT...North winds 20 to 30 kt with gusts between 40 and 45 kt 
  and seas 7 to 10 feet possible.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM, Coastal Waters from Schoodic Point, ME to 
  Stonington, ME out 25 NM and Intra Coastal Waters from 
  Schoodic Point, ME to Stonington, ME.

* WHEN...From Friday afternoon through late Friday night.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
5 follow-up statements
564 
WHUS71 KCAR 081608
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
1208 PM EDT Thu Jul 8 2021

ANZ050>052-090600-
/O.CON.KCAR.GL.A.0016.210709T1800Z-210710T0600Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1208 PM EDT Thu Jul 8 2021

...GALE WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
LATE FRIDAY NIGHT...

* WHAT...North winds 15 to 25 kt with gusts up to 40 kt and seas 
  7 to 10 feet possible.

* WHERE...Intra Coastal Waters from Schoodic Point, ME to 
  Stonington, ME, Coastal Waters from Eastport, ME to Schoodic 
  Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME 
  to Stonington, ME out 25 NM.

* WHEN...From Friday afternoon through late Friday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$
048 
WHUS71 KCAR 082007
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
407 PM EDT Thu Jul 8 2021

ANZ050>052-090900-
/O.CON.KCAR.GL.A.0016.210709T1800Z-210710T0600Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
407 PM EDT Thu Jul 8 2021

...GALE WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
LATE FRIDAY NIGHT...

* WHAT...North winds 15 to 25 kt with gusts up to 35 kt and seas 
  7 to 10 feet possible.

* WHERE...Intra Coastal Waters from Schoodic Point, ME to 
  Stonington, ME, Coastal Waters from Eastport, ME to Schoodic 
  Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME 
  to Stonington, ME out 25 NM.

* WHEN...From Friday afternoon through late Friday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

Norcross
024 
WHUS71 KCAR 090120
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
920 PM EDT Thu Jul 8 2021

ANZ050>052-091200-
/O.CON.KCAR.GL.A.0016.210709T1800Z-210710T0600Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
920 PM EDT Thu Jul 8 2021

...GALE WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
LATE FRIDAY NIGHT...

* WHAT...North winds 15 to 25 kt with gusts up to 35 kt and seas 
  6 to 11 feet possible.

* WHERE...Intra Coastal Waters from Schoodic Point, ME to 
  Stonington, ME, Coastal Waters from Eastport, ME to Schoodic 
  Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME 
  to Stonington, ME out 25 NM.

* WHEN...From Friday afternoon through late Friday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

VJN
347 
WHUS71 KCAR 090131
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
931 PM EDT Thu Jul 8 2021

ANZ050>052-091200-
/O.CON.KCAR.GL.A.0016.210709T1800Z-210710T0600Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
931 PM EDT Thu Jul 8 2021

...GALE WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
LATE FRIDAY NIGHT...

* WHAT...North winds 15 to 25 kt with gusts up to 35 to 40 kt and
  seas 6 to 11 feet possible.

* WHERE...Intra Coastal Waters from Schoodic Point, ME to 
  Stonington, ME, Coastal Waters from Eastport, ME to Schoodic 
  Point, ME out 25 NM and Coastal Waters from Schoodic Point, ME 
  to Stonington, ME out 25 NM.

* WHEN...From Friday afternoon through late Friday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

VJN
067 
WHUS71 KCAR 090750
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
350 AM EDT Fri Jul 9 2021

ANZ050-091600-
/O.UPG.KCAR.GL.A.0016.210709T1800Z-210710T0600Z/
/O.NEW.KCAR.GL.W.0020.210709T1800Z-210710T0600Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
350 AM EDT Fri Jul 9 2021

...GALE WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT
SATURDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 40 kt and seas 
  6 to 11 feet expected.

* WHERE...Coastal Waters from Eastport, ME to Schoodic Point, ME 
  out 25 NM.

* WHEN...From 2 PM this afternoon to 2 AM EDT Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ051-052-091600-
/O.UPG.KCAR.GL.A.0016.210709T1800Z-210710T0600Z/
/O.NEW.KCAR.SC.Y.0048.210709T1800Z-210710T0600Z/
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
350 AM EDT Fri Jul 9 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
2 AM EDT SATURDAY...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt and seas 
  6 to 11 feet expected.

* WHERE...Coastal Waters from Schoodic Point, ME to Stonington, 
  ME out 25 NM and Intra Coastal Waters from Schoodic Point, ME 
  to Stonington, ME.

* WHEN...From 2 PM this afternoon to 2 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this gale watch went out at Jul 8, 1:30 AM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 8, 1:30 AM EDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
130 AM EDT Thu Jul 8 2021

.SYNOPSIS...
A cold front has become stationary over the Gulf of Maine
toight. Low pressure from the Great Lakes approaches late
Thursday and tracks along the Saint Lawrence valley Thursday
night. Low pressure from the remnants of tropical storm Elsa
will approach from the southwest and track along southern
portions of the area Friday afternoon and evening and move
Northeast away from the region by Saturday morning. High
pressure will build into the area from the west for Sunday and
Monday.

&&

.NEAR TERM /THROUGH TODAY/...
130 am update...
Quick update to ingest latest temps and dwpts into grids. Added
minor patchy fog to nrn vlys as microphysics imagery indicating
some dvlpmnt bfr high cirrus moved in. No other chgs needed with
this update.

Previous discussion:
Weak sfc hi pres will prevail across Nrn ptns of the FA tngt
into Thu morn while Downeast areas will have more cldnss and
perhaps isold shwrs being closer to the stalling cold front ovr
the Gulf of ME and weak s/wvs alf movg ovr the front from the
Great Lks. Ovrngt lows will be sig cooler across the N where
some radiational cooling is xpctd once breezy winds from this
aftn dmnsh once the sun sets.

Cldnss will then spread across N an E durg the day Thu as sfc
low pres and a stronger - more amplified s/wv from the Great Lks
apchs, with the forward edge of the rn shield from this system
entering wrn ptns of our FA by late aftn. Hi temps will remain
cool due to increasing cld cvr and sfc/llvl winds becmg Erly
component.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
Two main features will fuse into a prolonged rainfall event
over Maine in late week.

The first feature will be the PRE, or Predecessor Rainfall
Event, arriving Thursday evening and overnight. ThetaE ridge
will be poised across the state as low pres winds up the the St
Lawrence River. Surging PWATs around 1.5” move into ME from
the S w/ added forcing from escaping high to NE. Current QPF
thoughts line much of the North Woods and Crown of Maine with
the bulk of stratiform rain. This also lines up well beneath a
grouping of supportive differential divergence in the column.
Showers and some thunder develop across the Central Highlands
and Downeast areas through the night, increasing in coverage
into Fri afternoon...to the next feature.

Elsa will near the Gulf of Maine shores Friday afternoon per
NHC’s forecast. Currently the main impact is forecast to be
heavy rain potential across Downeast and the Central Highlands
Fri afternoon into the late evening.

With the two events combined, a widespread storm total precip of
around 2 inches appears possible. Locally higher will be
possible in convective and terrain elements, especially with the
dynamics Elsa may bring. No hydro headlines currently, but with
increasing confidence of where a PRE/Elsa overlap could form,
they should be considered in subsequent updates. Elsa’s center
will be moving quickly across the region, but drought stricken
areas can still see minor flooding if training of the synoptic
rain combines w/ dampened/saturated areas from the event Thurs
night.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
High pressure dominates the area through the remainder of the
weekend. Return flow arrives Monday with increasing rain shower
chances. The continued flow will keep these chances around into
mid-week. Temps will run about normal for early to mid July with
highs in the mid to upper 70s, and lows in the mid to upper 50s.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VFR over Downeast terminals before MVFR cigs move in
after 00z and decreasing to IFR by 02z. Light -shra expected
after 23z. Northern terminals will experience VFR until 23z with
MVFR expected after this time with in low cigs and light -shra.
KCAR and KPQI may start to experience moderate rain after 03z.

SHORT TERM:
Thu night-Fri...IFR in low cigs and steady rain, possibly heavy
Thu night and Fri afternoon. LIFR possible at BHB and BGR. ESE
5-10kts becoming NNW 5-10kts.

Fri Night…Conditions trend towards MVFR with rain showers
tapering late. Winds NW 5-10 kts.

Sat-Sun...Improving to VFR Sat morning. WNW 5-10kts.

Mon...VFR, some MVFR with rain showers across the area. Light
winds.

&&

.MARINE...
NEAR TERM: No hdln conditions xpctd in the near term with winds
increasing during the day Thursday to near SCA thresholds by
evening. Kept close to blended wv guidance for fcst wv hts thru
this ptn of the fcst with wvs composed of two spectral groups,
a N advcng 6-8 sec pd group and a NW advcng open Atlc long pd
swell group of 12 to 14 sec.

SHORT TERM:
Winds and seas are expected to be marginal through the period as
low pres tracks N of the waters Thurs night, and Elsa passes
over the Gulf of Maine waters Friday evening. Wave heights
increase into the afternoon and evening 4 to 6 ft, with higher
possible in the outer coastal waters. Gusts to gale force will
be possible Fri afternoon and evening.

Conditions improve into Sat/Sun with wave heights 2 to 4 ft.
Winds also decrease becoming light and variable.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Farrar/VJN
Short Term...Cornwell
Long Term...Cornwell
Aviation...Farrar/VJN/Cornwell
Marine...Farrar/VJN/Cornwell
Hazardous weather outlook, Jul 8, 4:02 AM EDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
402 AM EDT Thu Jul 8 2021

MEZ001>003-090815-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
402 AM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.

.DAY ONE...Today and Tonight.

Moderate to locally heavy rain is expected tonight over far Northern
Maine. Any potential flooding should be localized and relatively
minor.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Rain continues Friday into Friday evening. At this time, we believe
the heaviest rainfall intensity from Elsa will remain south of far
Northern Maine. Still, around two inches of rain could fall from
tonight through Friday evening, which could lead to localized flood
issues in areas with poor drainage.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ004>006-010-011-031-032-090815-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
402 AM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, North Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is the potential of locally heavy rainfall especially Friday
afternoon and evening as Elsa passes just south of the area. There
is still some uncertainty as to Elsa's track and thus rainfall
amounts, but localized 6 hour rainfall amounts approaching 2 inches
are possible. Continue to monitor the forecast for updates.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-029-030-090815-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
402 AM EDT Thu Jul 8 2021

This Hazardous Weather Outlook is for Coastal DownEast Maine,
Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Locally heavy rainfall is possible for Downeast Maine Friday
afternoon and Friday evening as the remnants of Elsa pass near or
just south of the area. There is still some uncertainty as to Elsa's
track and thus rainfall amounts, but localized 6 hour rainfall
amounts of 2 inches or more are possible late Friday. This could
bring flash flooding. Continue to monitor the latest updates for the
potential issuance of a flash flood watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-090815-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
402 AM EDT Thu Jul 8 2021

...GALE WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
NIGHT...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The remnants of Elsa passing near or over the coastal waters will
bring the possibility of gale force winds and seas to 9 feet Friday
afternoon into Friday evening.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:03 PM EDTHigh Surf AdvisoryCARHancock, Washington46 hr
Jul 8, 4:27 PM EDTFlash Flood WatchCARAroostook, Hancock, Penobscot, Piscataquis, Washington31 hr

Nearby

Gale Watches in Maine, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.